Jun 19, 2006
Hi Docs, I hope this question doesn't come off as sounding vain, but I'm just wondering if you guys think body shape changes are inevitable in HIV patients. Do any of your long-term survivors (10 years +) not suffer from lipoatrophy and lipodystrophy? Or do you think pretty much all (or the majority of) HIVers are destined to lose any semblance of "normalcy" in the arms, legs, face and torsos? Oh and let's not forget the ass. An honest opinion would be much appreciated. IF most of your patients have taken on different body forms, I would like to know. Again, sorry if this sounds trivial. I know there are more pressing issues in regard to HIV, but this is one area I haven't really thought much about until now. Thanks so much for your time.
| Response from Dr. Wohl
Body shape changes are a very serious complication of HIV and its therapies. Such changes can threaten adherence to HIV medications, reduce self-esteem, compromise confidentiality and even cause discomfort and health risks.
The available data indicates that loss of fat of the limbs and face as well as the surface of the belly is the hallmark of HIV associated shape change. This almost always develops with exposure to certain HIV medications such as Zerit (d4T) and to a lesser extent AZT. It is hard to say what proportion of those taking Zerit get fat wasting but it is large. In contrast the majority of persons on AZT do not seem to get such changes.
Accumulation of fat IN the abdomen and at the back of the neck has also been well described in persons with HIV. But, despite the perception by many that these are caused by HIV meds, there is not much proof that this is the case or whether any gains on therapy are really just making up for losses incurred prior to the start of treatment.
Regardless, with current meds used in the US (Zerit is out and AZT is fading), the risk of body fat changes seems to be much reduced and I would say that recent experience indicates that most people will NOT develop such problems.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Penis After Sucking Penis Worried I Have HIV
- Hairy Tongue After Masturbation Worried I Have HIV
- Itchy Rash After Swallowing Precum Does It Mean I Have HIV
- Night Sweats After Precum Touching Vagina Sign Of HIV AIDS
- Vaginal Discharge After Drinking Water Worried I Have HIV
- White Bumps After Erotic Massage Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.